Louisiana, 2011

Hail and Damaging Winds in Louisiana, June 4, 2011

June 4, 2011 · NWS LIX · 10 events in 5 counties and zones

A weak upper air disturbance moving through extremely moist and unstable air triggered severe thunderstorms primarily in the Baton Rouge area and surrounding parishes that produced several reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak upper air disturbance moving through extremely moist and unstable air triggered severe thunderstorms primarily in the Baton Rouge area and surrounding parishes that produced several reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 4, 4:38 AM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 4:38 AM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
538 AM CDT SAT JUN 4 2011

.SHORT TERM...
NEAR RECORD HEAT IS EXPECTED AGAIN TODAY DUE TO THE LARGE
MID/UPPER LEVEL HIGH PRESSURE AREA THAT IS CENTERED OVER THE
INTERIOR SOUTHEAST CONUS. THERE IS INCREASED MOISTURE ON THE
PERIPHERY OF THE RIDGE...AND PRECIPITABLE WATER VALUES OF 1.5 TO
1.75 INCHES HAVE MOVED INTO MUCH OF THE FORECAST AREA. THE
PRESENCE OF THIS MOISTURE AND AN UPPER DISTURBANCE MOVING THROUGH
THE AREA ASSISTED IN THE DEVELOPMENT OF AN AREA OF SCATTERED
SHOWERS AND THUNDERSTORMS THAT MOVED FROM THE MISSISSIPPI GULF
COAST TO THE AREA NEAR LAKES PONTCHARTRAIN AND MAUREPAS BETWEEN
MIDNIGHT AND 3 AM. PORTIONS OF THE FORECAST AREA WILL SEE ISOLATED
SHOWERS AND THUNDERSTORMS AGAIN TODAY...BUT WITH THE EXCEPTION OF
EARLY MORNING COASTAL ACTIVITY...MOST OF THE CONVECTIVE
DEVELOPMENT WILL NOT OCCUR UNTIL LATE AFTERNOON AFTER THE SUN
WARMS UP MOST AREA TO NEAR RECORD HIGHS. DEWPOINT TEMPERATURES
WILL RANGE FROM THE MID 60S TO NEAR 70 WHICH IS NOT OVERLY
OPPRESSIVE FOR THIS FAR SOUTH...BUT THE ABUNDANT SUNSHINE AND HOT
HIGH TEMPERATURES IN THE MID TO UPPER 90S WILL STILL PRODUCE MAX
HEAT INDICES OF 103 TO 106 ACROSS MOST AREAS. THE CONSECUTIVE DAYS
OF EVEN MARGINAL HEAT ADVISORY CRITERIA CONDITIONS JUSTIFY THE
ISSUANCE OF A HEAT ADVISORY AGAIN TODAY GIVEN HOW EARLY IN THE
SEASON IT IS...AND HOW LITTLE CLOUD COVER IS EXPECTED.

THE MID LEVEL HIGH WILL WEAKEN SLIGHTLY ON SUNDAY WITH WEAKNESSES
MOVING THROUGH OUR AREA FROM THE EAST. THE GFS IS DRY...BUT THE
NAM AND LOCAL WRF MODELS ARE INDICATED ISOLATED TO SCATTERED
COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL SPLIT THE DIFFERENCE
AND CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. THIS
PATTERN SHOULD ALLOW TEMPERATURES TO COOL SLIGHTLY...BUT AFTERNOON
HEAT INDICES WILL STILL TOP OUT IN THE 100 TO 103 DEGREE RANGE.

.LONG TERM...
NEXT WEEK...THE MID LEVEL HIGH/RIDGE TO OUR NORTH WILL WEAKEN
WHILE A WEAK MID LEVEL LOW OR TROUGH DEVELOPS OVER PORTIONS OF THE
GULF OF MEXICO. THERE WILL LIKELY BE NUMEROUS HARD TO TIME
SHORTWAVES/WEAKNESSES EMBEDDED IN THE LARGER SCALE PATTERN ACROSS
THE CENTRAL GULF COAST REGION. THERE WILL LIKELY NOT BE SIGNIFICANT
TRANSPORT OF DEEPER MOISTURE INTO OUR REGION...SO A PERSISTENCE
FORECAST OF A SLIGHT CHANCE OF DAILY SHOWERS AND THUNDERSTORMS
IS WARRANTED. THE ANTICIPATED RAINFALL WILL LIKELY NOT DO MUCH TO
EASE THE DROUGHT...BUT HOPEFULLY THERE WILL BE ENOUGH OF AN
INCREASE IN CLOUDS AND LESS HOT TEMPERATURES TO KEEP THE DROUGHT
FROM WORSENING. 22/TD

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH TAF PERIOD WITH ONLY A FEW
CHANGES. LIGHT WINDS WILL REMAIN TODAY. SITE OVER MAINLY THE
SOUTHERN HALF OF THE AREA MAINLY SOUTH OF THE LAKES WILL SEE A
SLIGHT CHANCE FOR A TS AND MAY SET THIS FEATURE IN SE LA TAFS.

&&

.MARINE...
NOT A LOT TO GO ON WITHIN THIS FORECAST PACKAGE. A FRONTAL
BOUNDARY HAS ALL BUT STALLED OVER THE NEAR SHORE WATERS. THIS
WILL PROVIDE ISOLATED TS THROUGH THE NEXT FEW DAYS. WINDS WILL BE
LIGHT CAUSING LOW END SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  99  70  97  71 /  20  20  20  20
BTR  99  73  97  74 /  20  20  20  20
ASD  98  72  95  74 /  20  20  20  20
MSY  96  77  94  76 /  20  20  20  20
GPT  99  73  93  74 /  20  20  20  20
PQL  99  71  95  71 /  20  20  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY FROM 11 AM SATURDAY TO 6 PM SATURDAY FOR THE
     FOLLOWING ZONES: ASCENSION...ASSUMPTION...EAST BATON
     ROUGE...EAST FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...HEAT ADVISORY FROM 11 AM SATURDAY TO 6 PM SATURDAY FOR THE
     FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Jun 4, 2:25 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
325 PM CDT SAT JUN 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-052030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
325 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 6 PM TODAY FOR MOST AREAS
EXCEPT THE IMMEDIATE COASTAL SECTIONS OF SOUTHEAST LOUISIANA.
HIGH TEMPERATURES NEAR 100 DEGREES COMBINED WITH THE HUMIDITY
WILL PRODUCE HEAT INDICES NEAR 105 DEGREES OVER MOST OF THE AREA
BY AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. ONE OR TWO STORMS COULD BECOME MARGINALLY SEVERE AND
PRODUCE STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES.

FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AND NEW
ORLEANS AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT CONDITIONS WILL PERSIST SUNDAY AND MONDAY WITH HEAT INDEX
READINGS NEAR 105 DEGREES POSSIBLE EACH AFTERNOON.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS EACH DAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Livingston

When
June 4, 2:42 PM CST
Where
Livingston County, 2.41 mi S of Denham Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.446, -90.957

Hail one half to one inch in diameter was reported in southern Denham Springs near Range Avenue and Vincent Road.

Thunderstorm Wind, East Baton Rouge

When
June 4, 2:57 PM CST
Where
East Baton Rouge County, 1.64 mi NE of Woodlawn
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.398, -91.001

A carport was torn off a home in the Shenandoah area of Baton Rouge, and wind caused roof damage to a supermarket on George O'Neal Road. Time of the event was estimated by radar.

Thunderstorm Wind, East Baton Rouge

When
June 4, 3:02 PM CST
Where
East Baton Rouge County, 0.28 mi WSW of Nesser
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.399, -91.054

Shingles, siding and roofing material was blown from car dealerships and other businesses across the intersection of Sherwood Forest and Airline Highway. Trees were also reported down on Cedarcrest Avenue.

Thunderstorm Wind, East Baton Rouge

When
June 4, 3:02 PM CST
Where
East Baton Rouge County, 1.04 mi SE of Essen
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.389, -91.088

Power outages were reported at the Mall of Louisiana. Event time was estimated based on radar.

Thunderstorm Wind, Ascension

When
June 4, 3:02 PM CST
Where
Ascension County, 0.56 mi E of Oak Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.319, -90.971

Roof damage was reported to a home on Louisiana Highway 42 on the north side of Prairieville. Event time was estimated based on radar.

Thunderstorm Wind, West Baton Rouge

When
June 4, 3:25 PM CST to 3:30 PM CST
Where
West Baton Rouge County, 1.3 mi NNW of Lukeville to 0.43 mi ESE of Addis
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.387, -91.259

Downburst wind damage occurred in the Brusley and Addis areas. An apartment building had portion of its roof blown off and some brick veneer peeled off. A commercial building was also damage. Several trees were snapped along with power poles.

Hail, Pointe Coupee

When
June 4, 5:11 PM CST
Where
Pointe Coupee County, New Roads
Measured
1 in hail
Reported by
Public
Coordinates
30.680, -91.430

A few reports of hail up to quarter size were received from the New Roads area.

Thunderstorm Wind, East Baton Rouge

When
June 4, 5:16 PM CST
Where
East Baton Rouge County, Zachary
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.650, -91.150

Several trees were blown down and blocking roads in Zachary. Trees were also reported down on at least 3 homes.

Thunderstorm Wind, Pointe Coupee

When
June 4, 5:16 PM CST
Where
Pointe Coupee County, Ventress
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.680, -91.420

Trees were reported down in the Ventress area southeast of New Roads.

Thunderstorm Wind, Pointe Coupee

When
June 4, 5:16 PM CST
Where
Pointe Coupee County, New Roads
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.680, -91.430

Trees were reported downed in the New Roads area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310544, 310546, 310547, 310548, 310549, 310550, 310551, 310552, 310553, 310554.